FDA warns of severe musculoskeletal pain months or years after taking bisphosphonates

March 1, 2008

Patients taking bisphosphonates may develop severe and sometimes incapacitating musculoskeletal pain.

Patients taking bisphosphonates may develop severe and sometimes incapacitating musculoskeletal pain, according to a statement issued Jan. 7 by the Food and Drug Administration. Bisphosphonates are marketed as Actonel, Actonel+Ca, Aredia, Boniva, Didronel, Fosamax, Fosamax+D, Reclast, Skelid, and Zometa.

Severe bone, joint, and/or muscle pain can occur within days, months, or years of starting bisphosphonates, the statement said. Pain is commonly reported in people over the age of 65, but the FDA recommends a review of a patient's medical and drug therapy history for signs of a temporal association between the onset of musculoskeletal pain and bisphosphonate use. Pain may resolve quickly, slowly, or not at all following discontinuation of the drug, the FDA said.

The prescribing information for the drug already warns of a potential association between bisphosphonates and severe musculoskeletal pain, but the FDA notes that this information may be overlooked by health care professionals. The musculoskeletal pain at issue should not be confused with the acute phase response to the drugs, the FDA states, which is characterized by fever, chills, bone pain, myalgias, and arthralgias.